MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0205
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the smart coil pusher assembly was kinked in multiple locations along its length.A length of the distal polymer section was delaminated from approximately 171.0 ¿ 182.0 cm from the proximal end (figure 2).Pet material can be seen bunched up on the distal end of the delaminated section and was measured with a snap gauge to be approximately 0.019¿.Conclusions: evaluation of the returned smart coil pusher assembly revealed delamination on the distal polymer section of the pusher assembly.This damage can occur if the pusher assembly is retracted against strong resistance.The root cause of the resistance was likely a result of retracting the device through a kinked and ovalized non-penumbra microcatheter.The subsequent bunching up of the delaminated pet material likely contributed to additional resistance.Further evaluation revealed kinks along the length of the pusher assembly.These kinks were likely incidental and occurred during packaging for return to penumbra.If any of these kinks were present during the procedure, they would likely have contributed to the resistance experienced also.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (aca) using penumbra smart coils (smart coils).During the procedure the physician successfully placed a coil in the target vessel using a non-penumbra microcatheter; however, wile removing the smart coil pusher assembly, the physician experienced resistance after removing approximately half of the smart coil pusher assembly.Subsequently, the smart coil pusher assembly became stuck inside the microcatheter.Therefore, the physician removed the microcatheter and smart coil pusher assembly together, and completed the procedure using another microcatheter and additional smart coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7587756
Report Number3005168196-2018-01154
Device Sequence Number1754755
Product Code HCG
UDI-Device Identifier00814548015293
UDI-Public00814548015293
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/18/2021
Device Catalogue Number400SMTXSFT0205
Device Lot NumberF73222
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2018
Initial Report FDA Received Date06/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR